Ask a doctor

Am I Allergic to Botox?

I've had botox in my jawline 3 days ago. The first 24hrs after the shots, I couldn't get out of bed. Severe flu-like symptoms such as weakness, dizziness, sickness, extreme headaches, and chest pain. I still don't feel well. The FDA website states that these are Botox side-effects, and only a small minority gets them.I'm scared I will have a more severe reaction if I have it again. Should I get a 2nd shot? My PS says it would be ok!

Doctor Answers (3)

Side effects vs. allergies

+2

Most likely you are experiencing side effects from the medication, not a true allergic reaction.  What this means is that you might very well experience those same symptoms in the future if you get any further injections.  You may also find the severity of the symptoms are related to the dose of medication that you get.  It should not affect your results.  Make sure you discuss your symptoms with your doctor before any future treatments.

 

If you choose to repeat the treatments in the future, you might find your symptoms reduced by pre-treatment with Tylenol & Ibuprofen.  Alternatively, you may or may not have a similar response to a different botulinum toxin like Dysport or Xeomin.

 

 


Montgomery Facial Plastic Surgeon
5.0 out of 5 stars 9 reviews

Botox and side effects or complications

+1

rarely patients develop flu like symptoms after botox injections. Some of them have had the treatment again without a repeat of the symptoms. If someone has many symptoms, especially, not being able to get out of bed, I would suggest they not have the treatment again. 

The information provided in Dr. Shelton's answer is for educational purposes only and is not intended to constitute medical advice.  The information provided should not be relied upon as a substitute for consultations with a qualified health professional who may be familiar with your individual medical needs. If you are experiencing a medical emergency proceed to your nearest emergency room.

Ronald Shelton, MD
Manhattan Dermatologist
5.0 out of 5 stars 32 reviews

Botox Allergy

+1
All of the side effects you have listed are common; not to worry. I would suggest getting an allergy test to see if you are allergic to a specific Botox ingredient. If you aren't, there should be no reason you cannot receive another injection. Best of luck.

Daniel Shapiro, MD
Scottsdale Plastic Surgeon
5.0 out of 5 stars 100 reviews

You might also like...

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.